Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Fort Worth, TX

February 22, 2018Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 22, 2018, 5:54 AM CST for Hamilton County, Mills County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2018, 5:54 AM CST (11:54 UTC)
Expired
Feb 22, 2018, 6:45 AM CST
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hamilton County, TX, Mills County, TX

The radar

The Ft Hood radar (KGRK), 134 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:50 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 22, 5:50 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
550 AM CST Thu Feb 22 2018

.AVIATION...
/12z TAFs/

Very poor flying conditions will persist for much of of the valid
TAF forecast period. At present, a mixture of VLIFR/LIFR
conditions are in place at the area terminals along with a
mixture of drizzle and mist. The outlying Metroplex sites (AFW,
FTW, and GKY) are flirting with the 32 degree mark at this hour,
and have included a brief mention of -FZDZ. This should not last
long as things should warm up above 32-33 degrees by 14z or so.

Convection is beginning to increase in coverage to the southwest,
and should begin to impact the Waco airfield shortly before
expanding north into the Metroplex. Have included TEMPO groups for
TSRA at Waco between 13-16z, and 15-18z in the Metroplex. This
activity should be fairly quick to exit the area to the northeast
during the late-morning and early-afternoon hours, but showers and
low clouds will linger. In the Metroplex, opted to show a period
of slight improvement to low-MVFR this evening in the wake of the
convective activity, but this could be optimistic.

The next batch of showers and storms is forecast to develop late
tonight and into Friday morning, with additional impacts due to
thunder and low CIGs and VSBYs into the DFW extended TAF.

Carlaw

&&

.SHORT TERM... /Issued 356 AM CST Thu Feb 22 2018/
/Today and Tonight/

We'll start this discussion with the good news up front: the
widespread sub-freezing temperatures and associated frozen
precipitation threat will finally diminish today across our
western and northern counties. Unfortunately, though, we still
have to get through another 6-12 hours before this threat
completely dwindles.

The freezing line at this hour presently runs from near a
Killeen-Cleburne-Alliance-Bonham line (in wavy fashion), and this
is perhaps 25-35 miles farther south and east than most guidance
is presently analyzing. Copious low-level moisture and some modest
ascent is resulting in widespread drizzle/mist early this morning,
but this should wane through the mid-morning hours. With northern
and western portions of Tarrant and Collin counties hanging out
around 31-32, any impacts from freezing drizzle should be minimal
here.

Much of the analysis/forecasting this morning was spent on trying
to nail down temperature trends as these will once again play a
crucial role in the potential impacts from freezing rain and
sleet. Based on current observations, the NAM and RAP (some of the
coldest guidance) are still a degree (or three) too warm, but a
few of the SREF members (the NAM-based ensemble) are doing a
better job. These colder members were followed for temperature
trends today. In short, while a gradual warm-up is forecast to
occur, especially across the eastern half of the region, it
appears as if the shallow but dense arctic airmass will have a
tough time eroding out west today. High temperatures were lowered
across this portion of the forecast area.

The next wave of robust ascent is just now starting to spread
across the Del Rio/Uvalde area as evidenced by increasing echos on
radar. The associated vort max will race into the region around
daybreak and should result in the proliferation of showers and
thunderstorms elevated above the frontal inversion. Similar to
yesterday, increasing mid-level lapse rates and instability will
result in MUCAPE values pushing 500-900 J/kg. This will result in
a combination of freezing rain and sleet developing and pushing
north and eastward through the morning hours. Where it is coldest
across our far western counties, some additional ice accumulations
pushing one quarter of an inch are on the table this morning, and
we'll be monitoring this potential carefully. Mills and Hamilton
counties were added to the Winter Weather Advisory based on
current temperature trends, but should warm above freezing around
10 am. As a result, the far eastern fringes of the current
advisory are set to expire at 10 am (Fannin, Grayson, Denton,
Hood, Somervell, Hamilton, and Mills counties), while the rest
will continue through 1 PM where the cold air will hang on the
longest.

Think this activity will be transient enough as it pushes into our
northeast counties (which picked up 5-6+ inches of rain recently)
to preclude the need for another flood watch.

This reprieve will be short-lived, however, as the next round of
showers and storms develops late tonight as moisture sloshes back
to the north. With PWATs still pushing record territory, heavy
rainfall will be a threat. Given the plentiful rainfall recently,
any additional heavy precipitation will pose a runoff threat. We
were not quite confident enough on a particular area to warrant
another Flood or Flash Flood Watch, but one is certainly on the
table starting late tonight and into Friday from near the I-20/30
corridors and points south and east into Central Texas.

Carlaw

&&

.LONG TERM... /Issued 356 AM CST Thu Feb 22 2018/
/Friday through Thursday/

The next shortwave will be approaching from the southwest at the
beginning of the forecast period. This system will move northeast
across the eastern half of the forecast area during the day Friday
bringing widespread showers and thunderstorms. Fortunately,
temperatures will be above freezing area wide. Rainfall amounts
will range from around 1/4 inch west to over 1 1/2 inches east.
Given the recent rains, this additional rain will probably be
enough to cause some flooding issues and a Flood Watch may be
needed for Friday along and east of I-35.

High rain chances will continue area wide Friday night and
Saturday morning with chances shifting to along and east of the
I-35 corridor Saturday afternoon. As the upper level trough moves
out of the Rockies into the Plains, a cold front will sweep
through the forecast area late Saturday morning through Saturday
afternoon bringing an end to the rain. Ahead of the front, a
squall line should develop Saturday morning and as it moves
eastward, there will be the potential for some severe
thunderstorms mainly east of I-35. The shear and instability will
be more than sufficient to support damaging winds and hail, as
well as a few tornadoes. Some locally heavy rain will also
accompany these storms. South to southwest winds at 10 to 15 mph
will shift to the west at 15 to 25 mph with frontal passage.

A few showers are possible Sunday and Sunday night across the
southeastern zones; otherwise, expect dry weather with above
normal temperatures Saturday night through Monday night.
Another upper level trough will dig into the southwestern
United States late this weekend into early next week. We will
have a couple of weaker shortwaves move across the area in the
southwesterly flow aloft until the upper trough moves east across
the Plains mid to late week. The GFS brings the trough across the
Plains Wednesday while the ECMWF and Canadian are much slower
lifting this trough out of the Southwestern United States. Have
done a blend of the models with this system, which keeps rain in a
little longer than the GFS indicates but not as long as the ECMWF
and Canadian forecast. Above normal temperatures are expected
next week.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    40  40  56  53  68 /  90  60  90  70  80
Waco                41  41  63  58  71 /  80  90  80  50  80
Paris               48  44  58  55  68 /  90  80  90  70  90
Denton              39  37  52  50  67 /  90  50  80  70  80
McKinney            41  40  55  53  67 /  90  60  90  70  90
Dallas              41  41  57  55  68 /  90  70  90  70  80
Terrell             43  43  60  58  69 /  80  90  90  60  90
Corsicana           43  43  64  60  72 /  70  90  80  60  80
Temple              42  42  65  57  72 /  80  80  70  50  70
Mineral Wells       35  35  52  48  68 /  80  50  80  70  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM CST this afternoon for TXZ091-
092-100>102-115>117-129-130-141.

Winter Weather Advisory until 10 AM CST this morning for TXZ093-
094-103-131-132-142-143.

&&

90/58
Hazardous weather outlook, Feb 22, 4:14 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
414 AM CST Thu Feb 22 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
414 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A Winter Weather Advisory is in effect until 10 am for Grayson,
Fannin, Denton, Hood, Somervell, Mills and Hamilton Counties where up
to one-tenth of an inch of ice accumulation is possible. A Winter
Weather Advisory is in effect until 1 pm for areas along and west of
a Comanche to Weatherford to Gainesville line where up to two-tenths
of an inch of ice and sleet accumulation is possible. There will be
areas of freezing drizzle in the Advisory area early this morning
followed by light to moderate freezing rain and sleet through early
afternoon. This precipitation will make travel hazardous.

Isolated thunderstorms are expected through tonight. Given the
recent widespread rainfall, additional heavy rain could result in
instances of flooding or additional rises on rivers and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will continue through Saturday. Heavy rain from
some of the storms may result in additional flooding and additional
rises on rivers and streams. Some severe thunderstorms will be
possible as a squall line moves east across the region Saturday.
Damaging winds, hail and a few tornadoes will be possible.

Thunderstorm chances will return again Tuesday through Wednesday
night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 22, 5:37 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 AM CST THU FEB 22 2018

TXZ142-156-221200-
Mills TX-Lampasas TX-
537 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMPASAS AND EASTERN
MILLS COUNTIES UNTIL 600 AM CST...

At 537 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles north of Bend, or 13 miles east of San Saba, moving northeast
at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Goldthwaite.

LAT...LON 3172 9852 3172 9850 3142 9827 3116 9852
      3119 9854 3120 9857 3124 9856 3127 9859
      3126 9860 3130 9860 3132 9859 3133 9859
      3132 9860 3133 9860
TIME...MOT...LOC 1137Z 216DEG 32KT 3127 9851

Carlaw

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 5:37 AM CSTSpecial Weather StatementFWDMills23 min
Feb 22, 6:00 AM CSTSpecial Weather StatementFWDHamilton45 min
Feb 22, 6:44 AM CSTSevere Thunderstorm WarningFWDBosque, Comanche, Hamilton46 min
Feb 22, 6:47 AM CSTSpecial Weather StatementFWDHill43 min
Feb 22, 6:49 AM CSTSpecial Weather StatementFWDJohnson41 min
Feb 22, 7:22 AM CSTSpecial Weather StatementFWDSomervell38 min
Feb 22, 7:27 AM CSTSpecial Weather StatementFWDErath48 min
Feb 22, 7:37 AM CSTSpecial Weather StatementFWDEllis38 min
Feb 22, 7:53 AM CSTSpecial Weather StatementFWDDallas, Ellis37 min
Feb 22, 8:27 AM CSTSpecial Weather StatementFWDEllis48 min
Feb 22, 8:34 AM CSTSpecial Weather StatementFWDRockwall41 min
Feb 22, 9:14 AM CSTSpecial Weather StatementFWDRockwall46 min
Feb 22, 9:25 AM CSTSpecial Weather StatementFWDDelta35 min
Feb 22, 9:46 AM CSTAreal Flood AdvisoryFWDDallas, Rockwall3 hr
Feb 22, 10:00 AM CSTSpecial Weather StatementFWDHunt, Rockwall45 min
Feb 22, 11:18 AM CSTAreal Flood AdvisoryFWDDelta, Fannin, Hopkins, Hunt, Lamar117 min
Feb 22, 12:48 PM CSTAreal Flood WarningFWDRockwall3 hr
Feb 22, 3:18 PM CSTFlood WatchFWDCollin, Cooke, Dallas, Delta, Denton, Ellis and 19 more49 hr
Feb 22, 3:38 PM CSTAreal Flood WarningFWDRockwall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.